Feces color is one indicator of the health of your digestive system. Normal stool is typically brown -- a result of old blood cells being broken down into a substance known as bilirubin, released by the liver through bile production into the intestines. Light or pale feces may be indicative of a number of diseases, some of which are potentially life-threatening.
If you are experiencing serious medical symptoms, seek emergency treatment immediately.
The liver gathers bilirubin and releases it through the bile into the small intestine. Liver disorders such as hepatitis and cirrhosis may cause the liver to stop functioning. If the liver cannot produce bile and remove bilirubin from the blood, your stool may turn pale or clay-colored 1. Increased blood concentrations of bilirubin may also contribute to fatigue, particularly if you have an infection.
Bile Duct Obstruction
Before bile containing bilirubin is released from the liver, it is stored in the gallbladder. It is then released through tubes called bile ducts, into the intestines. If bile ducts are obstructed, the bile cannot travel and feces may become lighter in color. Bile duct obstruction may be caused by trauma, cysts or inflammation of the bile ducts causing a blockage. Obstruction of the bile ducts may also occur from tumors of the pancreas or other tumors of the biliary system. As bilirubin levels in the blood become elevated, some patients may experience fatigue along with abdominal pain and possible fever.
Some types of cancer may cause light or pale-colored stool as well as fatigue. Pancreatic cancer may cause the stool to become a light yellow color due to lack of digestive enzymes coming from the pancreas 3. This may also cause fatigue, as food is not fully digested and nutrients cannot be absorbed. In some cases, pancreatic cancer may also block the bile duct that enters the intestines very close to the area of the pancreatic duct. Biliary tumors and other cancers that block the bile duct area will result in pale or clay-colored stool formation 1. As with all cancers, fatigue is a common symptom, particularly when bilirubin levels are elevated.
Some medications may cause light-colored feces. Medications used to treat infectious disease such as isoniazid, used for the treatment of tuberculosis, may lead to a condition called cholestatic jaundice, where bilirubin levels are elevated and may lead to fatigue. Medications given for intestinal conditions such as diarrhea, including bismuth salicylate and kaolin, may cause light stool as they are chalky in appearance. This is particularly true when taken in large doses. Diarrhea caused by medication may also increase fatigue. Swallowing barium sulfate or receiving a barium enema for a gastrointestinal X-ray exam will also result in white or pale stool.
Seek medical attention if you experience any change in the color of your stool, consistency of bowel movements or other signs of illness such as fever or fatigue.
- ULTRA F/Photodisc/Getty Images